Q: Do BP Meds Initially Worsen Moods?
Dear Dr Phelps,
My brother was given a diagnosis of bipolar about a week ago and oxcarbazepine
prescribed 300 mg. It has been almost a week. My question is this- does the
medication for bipolar initially reignite or worsen the persons moods and state
mind? I know lethargy is expected in the initial phase but is surliness,
anger that is intimidating? This seems like he was before taking Valium. He is
his mid-forties. He initially went to a therapist to be evaluated in regards to
depression, adhd, learning disabilities and mood swings. The therapist referred
to the psychiatrist for diagnosis in terms of medication. The psychiatrist spent
20-30 minutes maximum with him during the initial appointment. My brother
afterwards "boy, can it be that cut and dried?" But he also says he hasn't given
medication the three weeks of evaluation and seems concerned about the feelings
the therapist and psychiatrist. There was no blood work done. My brother has a
history of alcohol, substance abuse and smoking. Here is my concern and
after reading your information.
My brother had been taking a very low dose of Valium which seemed to have
considerable benefits for him while not addressing everything. He was able to
a greatly increased pattern of sleeping at night. His moods have been more
consistent and he has been progressing in taking some action in his life. Prior
this he seemed often not able to sleep or not wanting to sleep on a regular
for more than 3-4 hours. Often sitting up in a chair. If he were awakened he was
most often angry, surly etc even if he had asked someone to awaken him at a particular time. On the other side he would feel angry and blaming if he slept
long because "we knew he didn't want to sleep that long". If he was in a good
he would be in a very good mood which meant you couldn't talk with him about
anything "negative" because it would absolutely destroy his mood. If he was in a
down/bad mood you couldn't talk about anything "negative" because he couldn't
it. His mind was racing which he interprets as thinking. He was expressing tremendous self
rage toward himself and blame towards most others for making him angry and
overwhelming him. I am confused and concerned about the change since the new
medication began and why if he is bipolar did the Valium help him?
I called his therapist with my concern, he did not receive it well and pointed
to me that I am not an MD and neither is he and that I am messing with the
Though I understand medications take awhile to be fully whatever they are going
be I also do not want to return to hell for the next 3 or more weeks only to
the MD then change the medication. My brother is living at my home. I have a son
also lives here and my brothers 7 year old son is here 10-15 days each month.
have been through a lot of torment in this living arrangement prior to the
is a horrendous impact for everyone even if it is just hanging in the air as a
potential impending event.
I would really deeply appreciate another view from you. Your website is very
informative and clear. The brain tours are great.
Dear L' --
With apologies for the shortness of my reply, as I just lost about an hour of
work and got that nice little message from Microsoft: "sorry for any
Suffice to say that 300 mg of Trileptal is so low a
dose I'd be surprised if that was making things worse; rather I'd wonder about
some of the spontaneous cycling going on. By this time the dose should be
much higher and something should be clear about whether it's helping or
As for Valium, it, like Klonopin, another member of
that same "benzodiazepine" class, can have some very mild "mood
stabilizer"-like effects in some people (not strong enough to really rely
on as a mood stabilizer, but off in that same general direction).
And as for the communication issue: a general
recommendation for all readers: don't advocate for a particular approach,
nor against a particular approach, as you're too vulnerable to the kind of
criticism shown in this example. Instead, speak to what you are by far the
greater authority on: what's happening every day that you, not the doctor,
can see very well. In other words (e.g. for the next time you're trying to
offer some feedback), you can say "gee, there's sure some severe symptoms
going on out here; just wanted you to be aware in case my brother doesn't report
them; I wonder if the current medication is really the right direction based on
what we're seeing, but then you're (doctor) the expert on that, so I'm just
telling you what I'm seeing out here". Good luck with that.
Published July, 2003